Alert archive / Minnesota / Beach Hazards Statements in 2022

Beach Hazards Statement 4, NWS Duluth, MN

June 14, 2022Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 14, 2022, 7:21 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2022, 7:21 AM CDT (12:21 UTC)
Expired
Jun 14, 2022, 9:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-564 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

486 
WHUS43 KDLH 141221
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
721 AM CDT Tue Jun 14 2022

MNZ037-WIZ001-150200-
/O.NEW.KDLH.BH.S.0004.220614T1221Z-220615T0200Z/
Carlton/Southern St. Louis-Douglas-
721 AM CDT Tue Jun 14 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...This morning through 9PM tonight. 

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 6:22 AM CDT, 59 minutes earlier.

Area forecast discussion, Jun 14, 6:22 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
622 AM CDT Tue Jun 14 2022

.DISCUSSION...(Today through Monday)
Issued at 419 AM CDT Tue Jun 14 2022

Summary: Hot weather is expected today, especially across
northwest Wisconsin where temperatures in the 90s and heat
indices around 100 degrees are expected. A round of thunderstorms,
some of which may be strong to severe, is likely on Wednesday,
mainly affecting northwest Wisconsin. A few lingering showers and
storms are possible Thursday followed by quieter weather Friday
and Saturday. Hot temperatures are looking increasingly likely
Sunday into Monday.

Strong warm air advection is occurring at this hour aloft, and the
physical representation of the inversion caused by the warm air
advection is a widespread area of low stratus and embedded fog.
The lowest ceilings and visibilities are occurring at the head of
the lake and spreading inland a bit to the south and west with
onshore northeasterly flow. This trend will continue through the
early morning hours before diurnal mixing allows the stratus to
scatter out. With onshore flow continuing near Lake Superior
today, the stratus and fog may not lift completely until sometime
in the early to mid afternoon. Once the stratus does clear,
temperatures are expected to rise fairly quickly and efficiently
today, resulting in afternoon highs in the 80s to 90s away from
Lake Superior. The highest temperatures are expected in northwest
Wisconsin, where heat indices around 100 degrees are expected this
afternoon and early evening. Heat advisories are in effect for
Pine County in Minnesota and all northwest Wisconsin counties
except Iron County today. A tight temperature gradient is likely
near Lake Superior due to onshore flow, which will keep the
extreme heat away from the North Shore, Twin Ports, and much of
the Bayfield Peninsula. With the hot conditions expected today,
there will be an abundance of instability in place. However, with
a strong capping inversion in place, any convection will likely be
elevated and isolated. Synoptic forcing will be fairly
disorganized this morning, but an isolated storm or two can't be
ruled out, and any storms that form could become strong to severe
with large hail and wind being the primary threats. A cold front
will pass through late this afternoon and evening, and this could
trigger additional convection. For this forecast package, I kept most
areas dry today due to the strong cap in place.

Going into Wednesday, the main story will be strong to severe
thunderstorm potential over northwest Wisconsin as a deep trough
spreads east over the region and an area of surface low pressure
moves northeast towards northern Wisconsin from the central
Plains. Deep layer shear will be rather strong (~60kt 0-6km
shear), and a CAPE gradient will focus thunderstorms along the
warm front ahead of the low in northeastern Wisconsin and upper
Michigan and along the cold front trailing to the south by
Wednesday afternoon. Current model soundings suggest that there
may be a bit of a cap in place near the surface, which would
produce more of a hail/wind threat, but if surface-based
convection can develop, tornadoes would be possible, and
hodographs suggest that quite a bit of streamwise vorticity could
be ingested in the low levels to support that threat. The SPC has
included an enhanced risk of severe thunderstorms that includes
Sawyer, Ashland, Iron, and Price counties. The greatest threat
will be in this area, with a lesser threat farther northwest.

An upper level trough will continue to pass overhead on Thursday,
and this will keep the possibility for some showers and possibly a
few thunderstorms around the region, though severe weather is not
expected. Upper level ridging will develop Friday, with surface
high pressure influencing the region Friday and Saturday with
quiet and dry weather. As the ridge axis moves overhead on Sunday,
strong warm air advection from the southwest will bring an
increasing threat for more hot temperatures Sunday into Monday.
ECMWF EFI values around 0.7 to 0.8 for much of the Northland
suggest that unusually high temperatures are possible. Unlike
today's quick-hitting heat wave, southwesterly winds will likely
win out over Lake Superior's natural air conditioning, so areas
near Lake Superior will be facing a similar threat for hot weather
as inland. In addition, this will be a longer-lasting heat wave
with two very hot days with highs in the 90s (approaching 100
degrees) possible Sunday and Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM CDT Tue Jun 14 2022

Dense fog will affect DLH through the morning hours, gradually
lifting during the early afternoon. There is uncertainty about
exact timing of when visibilities and ceilings will improve at DLH
as onshore flow will continue through the day, but early afternoon
is the best timing consensus among models. Elsewhere, expect fog
and IFR stratus to gradually lift this morning. LLWS is expected
this morning as well with strong warm air advection aloft, but
this should improve a bit mid-day. Generally VFR conditions are
expected this afternoon with breezy southeast winds. As a cold
front passes through late this afternoon and early evening, some
showers and thunderstorms may develop along it. Best chances will
be at INL, but all terminals could be affected. Fog may redevelop
for some areas tonight as winds become light.

&&

.MARINE...
Issued at 419 AM CDT Tue Jun 14 2022

Gusty northeasterly winds will continue today for most of the
nearshore waters, except for more sheltered areas around the
Chequamegon Bay. Wind gusts from 20 to 30 knots are expected along
with wave heights from 2 to 5 feet. Small Craft Advisories are in
effect through this evening. Wind gusts and wave heights will
begin to diminish this evening after a cold front passes through
and winds become southwesterly. Winds will be generally light and
variable tonight through Wednesday evening, but winds may increase
from the southwest Wednesday night into Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  76  56  74  57 /  10  20  50  10
INL  85  54  79  55 /  20  20  10  30
BRD  91  58  77  59 /   0  20  30  10
HYR  92  60  78  55 /  10  40  70  10
ASX  90  59  78  56 /  10  40  70  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for WIZ001>003-006>009.

MN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MNZ038.

     Dense Fog Advisory until 10 AM CDT this morning for MNZ037.

LS...Small Craft Advisory until 5 PM CDT this afternoon for
     LSZ140>146-150.

&&

DISCUSSION...JDS
AVIATION...JDS
MARINE...JDS
Hazardous weather outlook, Jun 14, 6:28 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
628 AM CDT Tue Jun 14 2022

MNZ010>012-018>021-025-026-033>037-151130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
628 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Today and Tonight

A Dense Fog Advisory has been issued until 10am this morning for
southern St. Louis County. Elsewhere across the region, patchy
dense fog is present across portions of northeast MN which could
pose a hazard to drivers on the morning commute. It is expected
to dissipate later this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for strong to severe storms across northeast MN
through the day on Wednesday. All hazard can be expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

MNZ038-WIZ001>004-006>009-151130-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
628 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Temperatures are expected to increase into the lower 90s over
parts of NW WI this afternoon with heat indicies in the low 100s.
There is a Heat Advisory in place.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for strong to severe storms across the NW WI,
but mainly in the afternoon and evening. All hazards are expected.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

LSZ121-140>148-150-151130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
628 AM CDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty northeast winds continue across Western Lake Superior with
a Small Craft Advisory in place through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms Wednesday. Some
storms could be strong to severe.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 14, 4:55 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
455 AM CDT Tue Jun 14 2022

MNZ037-141230-
Carlton and South St. Louis-
Including the city of Duluth
455 AM CDT Tue Jun 14 2022

...AREAS OF DENSE FOG IN THE TWIN PORTS THIS MORNING...

Fog is occurring along the elevated areas around the Twin Ports,
especially along the Interstate 35 corridor between Cloquet and
Duluth. Fog may be dense at times this morning with visibilities
between one half and one quarter mile. The fog will persist
through the early morning hours and visibilities will gradually
improve later this morning. If you are traveling, be sure to use
extra caution, use low-beam headlights, allow plenty of distance
between vehicles, and slow down.

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:58 AM CDTDense Fog AdvisoryDLHCarlton, Saint Louis5 hr
Jun 14, 8:33 AM CDTSpecial Weather StatementDLHKoochiching42 min
Jun 14, 11:01 AM CDTDense Fog AdvisoryDLHCarlton, Saint Louis3 hr
Jun 14, 5:11 PM CDTSpecial Weather StatementDLHKoochiching64 min
Jun 14, 5:59 PM CDTSpecial Weather StatementDLHKoochiching31 min
Jun 14, 6:05 PM CDTSpecial Weather StatementDLHItasca25 min
Jun 14, 6:29 PM CDTSpecial Weather StatementDLHKoochiching46 min

Nearby

Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.